Hail, Valley
- When
- May 31, 2:40 PM MST
- Where
- Valley County, 1.96 mi NE of Nashua
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.150, -106.320
Trained spotter reported quarter-sized to half dollar-sized hail.
Plentiful moisture from the southeast co-located with an area of surface low pressure and an unstable atmosphere allowed severe thunderstorms to develop and persist along a subsequent outflow boundary across eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Plentiful moisture from the southeast co-located with an area of surface low pressure and an unstable atmosphere allowed severe thunderstorms to develop and persist along a subsequent outflow boundary across eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 31, 1:07 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 207 PM MDT SAT MAY 31 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT. LIFT UPSTREAM OF A TROUGH OVER EASTERN WASHINGTON AND OREGON AND MOIST ADVECTION IN THE BOUNDARY LAYER AROUND A SURFACE LOW IN WYOMING WILL SUPPORT THUNDERSTORM ACTIVITY. STORM SCALE ENSEMBLES SUGGEST MORE SEVERE ACTIVITY IN AREAS SOUTH OF THE MISSOURI RIVER...WHERE INSTABILITY...MOIST ADVECTION...AND SURFACE HEATING FROM PARTLY CLEAR SKIES...ARE BETTER. PACIFIC NORTHWEST UPPER TROUGH MOVES ACROSS MONTANA ON SUNDAY WITH A SURFACE COLD FRONT PASSING THROUGH THE REGION SUNDAY MORNING. PASSAGE OF TROUGH WILL KEEP ELEVATED CHANCES FOR RAIN AND THUNDERSHOWERS THROUGH MONDAY MORNING. SEVERE WEATHER WILL BE CONFINED TO SATURDAY AFTERNOON AND EVENING AS COLD FRONTAL PASSAGE WILL REMOVE THE DEEPER MOISTURE. TOTAL RAINFALL THROUGH MONDAY MORNING IS EXPECTED TO RANGE FROM A HALF INCH TO AN INCH IN A HALF WITH MOST AREAS RECEIVING AROUND AN INCH. FROPA SUNDAY MORNING WILL RESULT IN HIGHS SUNDAY AND MONDAY ABOUT 10 DEGREES COOLER THAN TODAY. WINDS WILL ALSO REMAIN IN THE 10 TO 20KTS RANGE...SOUTHEASTERLY BEFORE THE FRONT AND NORTHERLY AFTER IT. MARTIN .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... GOING FORECAST AS DESCRIBED BELOW STANDS...NO CHANGES MADE. GILCHRIST PREVIOUS LONG TERM DISCUSSION...QUASI ZONAL PATTERN THROUGH THE EXTENDED PERIOD WITH A SHALLOW TROF LINGERING OVER THE NORTHERN ROCKIES. SHORTWAVES ZIPPING ACROSS THE REGION WILL BRING PERIODIC SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES BY LATE IN THE WEEK. SLIGHT RIDGE DEVELOPS OVER MONTANA MONDAY NIGHT WITH SURFACE HIGH PRESSURE ALONG THE NORTH DAKOTA BORDER. STRONG SUBSIDENCE SHOULD CUT OFF LINGERING SHOWERS OR THUNDERSTORMS EARLY IN THE EVENING. RIDGE SLIDES EAST ON TUESDAY...OPENING REGION TO SOUTHWEST FLOW. SHORTWAVE TROF PUSHES ACROSS THE NORTHERN ROCKIES SPINNING UP A FRONTAL SYSTEM AS A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR LATE TUESDAY INTO WEDNESDAY NIGHT. DRIER PERIOD POSSIBLE FOR THURSDAY BEFORE NEXT SHORTWAVE DROPS INTO THE NORTHERN ROCKIES. MODELS DIFFERING MORE ON THE TIMING AND POSITION OF THIS WAVE BUT SHOULD HAVE ADDITIONAL STORMS AND COOLER TEMPERATURES INTO NEXT WEEKEND. EBERT && .AVIATION... SYNOPSIS: AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH IN FROM THE SOUTHWEST THIS AFTERNOON AND EVENING...BRINGING EXCELLENT CHANCES FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE STRONG. EXPECT CONTINUED WIDESPREAD SHOWER ACTIVITY TO LINGER OVERNIGHT TONIGHT INTO SUNDAY MORNING. FLIGHT CATEGORY: MAINLY VFR TODAY INTO TONIGHT...SOME BRIEF MVFR OR EVEN IFR CONDITIONS POSSIBLE WITH THUNDERSTORMS. MVFR LATE TONIGHT INTO SATURDAY MORNING UNDER ONGOING PRECIPITATION. VISIBILITY: UNRESTRICTED OUTSIDE OF SHOWERS AND THUNDERSTORMS. MVFR OR EVEN IFR WITH THUNDERSTORMS. CIGS: SCT-BKN LOW AND MID LEVEL CUMULIFORM CLOUDS. VFR THROUGH THIS EVENING...MVFR OVERNIGHT TONIGHT INTO SUNDAY MORNING. WINDS...GENERALLY EASTERLY AT 10-20KTS...BECOMING NORTH-NORTHWEST THIS EVENING AND OVERNIGHT. STRONG GUSTY WINDS EXPECTED WITH THUNDERSTORMS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 151 PM MDT SAT MAY 31 2014 MTZ016>027-059>062-011100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 151 PM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD RAIN SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1215 PM MDT SAT MAY 31 2014 MTZ061-311915- VALLEY- 1215 PM MDT SAT MAY 31 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA... UNTIL 115 PM MDT. AT 1213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES WEST OF OPHEIM...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF NORTHERN VALLEY COUNTY... LAT...LON 4880 10687 4893 10705 4901 10693 4900 10647 TIME...MOT...LOC 1815Z 229DEG 24KT 4892 10686 WJM WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
132 PM MDT SAT MAY 31 2014
MTZ018-061-312015-
DANIELS-VALLEY-
132 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 215 PM MDT.
AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF PORT OF OPHEIM...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
PORT OF OPHEIM...
LAT...LON 4898 10600 4866 10648 4899 10678 4900 10676
4900 10601
TIME...MOT...LOC 1932Z 228DEG 17KT 4898 10653
GILCHRIST
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
249 PM MDT SAT MAY 31 2014
MTZ017-022-312145-
GARFIELD-VALLEY-
249 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA... NORTHEASTERN
GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 345 PM MDT.
AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST
OF HELL CREEK REC AREA TO HELL CREEK REC AREA TO 6 MILES SOUTH OF
JORDAN...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
HELL CREEK REC AREA...
THE PINES REC AREA AND THE PINES RECREATION AREA...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4815 10665 4770 10631 4741 10631 4724 10702
4752 10704 4786 10731
TIME...MOT...LOC 2048Z 236DEG 29KT 4787 10719 4759 10693
4725 10690
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 23 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter-sized to half dollar-sized hail.
Trained spotter measured a 63 mph wind gust and 0.95 inches of rain in 10 minutes.
Border patrol at the Port of Scobey estimated a 60 mph wind gust.
Trained spotter reported quarter-sized hail.
Trained spotter reported quarter-sized hail with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517005, 517008, 517009, 517006, 517007.